Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 166, NWS Sioux Falls, SD

July 15, 2025Brookings County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 15, 2025, 6:44 PM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2025, 6:44 PM CDT (23:44 UTC)
Expired
Jul 15, 2025, 7:30 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Brookings County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 3:53 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS53 KFSD 152344
SVRFSD
SDC011-077-160030-
/O.NEW.KFSD.SV.W.0166.250715T2344Z-250716T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
644 PM CDT Tue Jul 15 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Kingsbury County in east central South Dakota...
  West central Brookings County in east central South Dakota...

* Until 730 PM CDT.

* At 644 PM CDT, severe thunderstorms were located along a line
  extending from near Oakwood State Park to near Lake Preston to 6
  miles northwest of Carthage, and are nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Lake Thompson State Recreation Area, Arlington, Lake Preston, 
  Badger, and Hetland around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4434 9703 4419 9768 4420 9785 4430 9785
      4447 9754 4452 9708
TIME...MOT...LOC 2344Z 276DEG 4KT 4446 9707 4435 9733 4424 9781 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
1 follow-up statement
053 
WWUS53 KFSD 152359
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
659 PM CDT Tue Jul 15 2025

SDC011-077-160030-
/O.CON.KFSD.SV.W.0166.000000T0000Z-250716T0030Z/
Kingsbury SD-Brookings SD-
659 PM CDT Tue Jul 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL KINGSBURY AND WEST CENTRAL BROOKINGS COUNTIES...

At 658 PM CDT, severe thunderstorms were located along a line
extending from near Oakwood State Park to near Lake Preston to 6
miles northwest of Carthage, and are nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Lake Thompson State Recreation Area, Arlington, Lake Preston and 
  Hetland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4428 9785 4444 9751 4450 9707 4434 9703
      4419 9768 4420 9785
TIME...MOT...LOC 2358Z 276DEG 4KT 4446 9705 4435 9731 4424 9779 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:17 PM CDT, 27 minutes earlier. Its key messages:

  • Scattered strong to severe storms continue this evening mainly across southeast South Dakota and northeast Nebraska, with 70 mph winds and ping pong ball- sized hail as the main threats.
  • Dry and cooler Wednesday and Thursday as high pressure settles across the region. Daily highs will top out in the 70s.
  • Increasing heat and humidity Friday will allow for a return to shower and thunderstorm chances.
  • Gradual warming trend this weekend into early next week with periodic precipitation chances (20-30 percent).
Area forecast discussion, Jul 15, 6:17 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
617 PM CDT Tue Jul 15 2025

.KEY MESSAGES...

- Scattered strong to severe storms continue this evening
  mainly across southeast South Dakota and northeast Nebraska,
  with 70 mph winds and ping pong ball- sized hail as the main
  threats.

- Dry and cooler Wednesday and Thursday as high pressure settles
  across the region. Daily highs will top out in the 70s.

- Increasing heat and humidity Friday will allow for a return to
  shower and thunderstorm chances.

- Gradual warming trend this weekend into early next week with
  periodic precipitation chances (20-30 percent).

&&

.DISCUSSION...
Issued at 255 PM CDT Tue Jul 15 2025

TODAY THROUGH TOMORROW: It's another hot and humid day across the
area, with highs around 90 and dew points around 70. This will help
set the stage for potential severe weather late this afternoon
through tonight as cold front residing just to west of the area will
begin to move through. Initial storm development will likely occur
around the Missouri River Valley in central South Dakota around 21-
22Z and quickly grow into east-southeastward moving linear segments.
The initial development will have 2000-3000 J/kg of MLCAPE and mid-
level lapse rates around 7-7.5 C/km, supporting a threat for large
hail up to ping pong ball in size. The only limiting factor to large
hail development will be modest effective shear of 25-30 kts. As
storms develop into linear segments, expect damaging wind gusts to
take over as the main threat as DCAPE values exceeding 800 J/kg will
exist ahead of the storms. However, the greatest instability will be
pushed south of the area into central Nebraska as the storms move
through, and thus, expect a weakening trend in the storms locally
with eastern extent. Storms will reach the I-29 corridor around
midnight and continue pushing eastward by early tomorrow
morning.

Lows tonight drop into the low-to-mid-60s. With the cold frontal
passage and cloud cover lingering through the day Wednesday, expect
much cooler temperatures for Wednesday afternoon. Highs will range
from the upper-60s to low-70s north to the upper-70s south.
Lingering showers will also be around through Wednesday afternoon.

Thursday will be dominated by surface high pressure region-
wide, resulting in dry conditions and a continuation of cooler
temperatures from Wednesday. High pressure drifts eastward
Thursday night into Friday, allowing for return southerly flow
and increasing temperatures/moisture. Quick-moving minor waves
within quasi-zonal flow aloft will interact with increasing
instability and increase the chances for showers and
thunderstorms, especially Friday night. At this time, 12Z GFS is
very aggressive with mid-level warming, resulting in a stout
thermal cap between 5-10 kft. If this holds, any convective
activity would be elevated. For now, broad brush 20-60 NBM POPs
seem reasonable.

This weekend into early next week, quasi-zonal flow appears to
give way to some synoptic ridging, although the degree to which
this occurs varies widely between medium-range guidance. Overall
impact will be to see gradually rising temperatures each day,
such that a return to the low 90s is possible by Tuesday.
Precipitation wise, weak waves topping the ridge will provide
periodic chances for showers and storms, but lack of continuity
precludes anything more than a 20-30 POP at this time, which is
handled well by NBM guidance.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 612 PM CDT Tue Jul 15 2025

Main aviation concern will be thunderstorms working eastward
through the evening hours. Current indications would suggest
that a weakening trend is expected as these storms approach
KFSD/KSUX but this will continue to be monitored. With the
arrival, and behind the precip, MVFR conditions are expected and
may persist well into Wednesday morning. Winds will also take on
a more northerly direction with some gusts in the 20-25 kt range
(higher in/near thunderstorms).

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Rogers/Samet
AVIATION...Kalin
Hazardous weather outlook, Jul 15, 3:51 AM CDT, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
351 AM CDT Tue Jul 15 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-160900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
351 AM CDT Tue Jul 15 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are expected to form over
central South Dakota this afternoon into the evening. Risks include
hail to the size of a ping-pong ball, wind gusts to 70 mph, heavy
rainfall, and possibly a tornado or two. Rainfall totals of 1-2
inches are expected with isolated pockets of up to 3 inches
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Lingering, light showers continue Wednesday morning, ending by
afternoon. Cooler temperatures will prevail through the end of the
week. The next chance for showers and thunderstorms comes Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 15, 5:53 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
553 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tstm Wnd Gst     7 W Geddes              43.27N 98.85W
07/15/2025  M54 MPH          Charles Mix        SD   Public

            Personal weather station.

&&

JC
Local storm report, Jul 15, 6:09 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
609 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Gst     Bonesteel               43.08N 98.95W
07/15/2025  E60 MPH          Gregory            SD   Trained Spotter

&&

TRM
Local storm report, Jul 15, 6:12 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
612 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Tstm Wnd Gst     3 N Lake Andes          43.19N 98.54W
07/15/2025  M58 MPH          Charles Mix        SD   Public

            Personal weather station.

&&

JC
Local storm report, Jul 15, 6:32 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
632 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Tstm Wnd Gst     2 WSW Pickstown         43.05N 98.57W
07/15/2025  M61 MPH          Gregory            SD   Dept of Highways

            Mesonet station 244 SD RWIS Ft. Randall Dam.

&&

JC
Local storm report, Jul 15, 6:34 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
634 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             4 W De Smet             44.39N 97.63W
07/15/2025  E1.00 Inch       Kingsbury          SD   Trained Spotter

&&

TRM
Local storm report, Jul 15, 6:43 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
643 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Tstm Wnd Gst     3 S Corsica             43.38N 98.41W
07/15/2025  M77 MPH          Douglas            SD   Mesonet

            Mesonet station 304 SD RWIS Corsica.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:07 PM CDTSevere Thunderstorm WarningFSDBrule53 min
Jul 15, 4:24 PM CDTSevere Thunderstorm WarningFSDGregory51 min
Jul 15, 4:34 PM CDTSevere Thunderstorm WarningFSDBrule41 min
Jul 15, 4:58 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix47 min
Jul 15, 5:08 PM CDTTornado WarningFSDBrule, Charles Mix, Gregory26 min
Jul 15, 5:11 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory49 min
Jul 15, 5:18 PM CDTSevere Thunderstorm WarningFSDAurora, Brule42 min
Jul 15, 5:23 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas, Gregory37 min
Jul 15, 5:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Charles Mix, Davison, Douglas, Gregory, Hutchinson59 min
Jul 15, 5:53 PM CDTSevere Thunderstorm WarningFSDKingsbury52 min
Jul 15, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Bon Homme, Charles Mix, Davison, Douglas, Hanson and 4 more66 min
Jul 15, 6:51 PM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Brookings, Davison, Hanson, Kingsbury and 4 more54 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.